Alert archive / South Dakota / Tornado Warnings in 1999
Tornado Warning 30, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Sep 3, 1999, 5:04 PM CDT for Hanson County, South Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 3, 1999, 5:04 PM CDT (22:04 UTC)
- Expired
- Sep 3, 1999, 5:35 PM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Hanson County, SD
The radar
The Sioux Falls radar (KFSD), 86 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 5:24 PM CDT | Hail 0.75 | Alexandria, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 695 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 032203 RRA TORFSD SDC061-032235- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 504 PM CDT FRI SEP 3 1999 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * TORNADO WARNING FOR... HANSON COUNTY IN SOUTHEASTERN SOUTH DAKOTA * UNTIL 535 PM CDT * AT 501 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 11 MILES SOUTHEAST OF MITCHELL OR 8 MILES SOUTHWEST OF ALEXANDRIA... MOVING NORTHEAST AT 30 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... ALEXANDRIA AROUND 515 PM CDT FULTON AROUND 525 PM CDT FARMER AROUND 530 PM CDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LTOWEST FLOOR.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Sep 3, 2:45 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Sep 3, 2:45 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 245 PM CDT FRI SEP 3 1999 FNT STIL HUNG UP FM N CNTRL MN THRU SE SD TO SW NE. SHWRS ALNG FNT FM CNTRL NE INTO CNTRL SD MOVG NE. TNGT AS WV MOVS NE ALNG FNT AND FNT SAGS A LTL SE TSTMS LIKELY FM S CNTRL SD INTO W CNTRL MN. LCLY HVY RAINFALL COULD OCCUR AS THESE STORMS TRAIN OVR SAME AREA...NO WTCH FOR NOW BUT WILL HAVE TO MONITOR...COULD BE MORE OF A FLOOD PRBLM THAN FLASH FLOOD. IN FAR ERN PARTS OF CWA OVR NW IA AND SW MN WIL HOLD OFF ON PCP TNGT WITH FNT TOO FAR NW. MODELS FINALLY BRING FNT THRU FSD SAT EVE WITH WV TO NE OF FCST AREA. THIS SHLD SPREAD SHWRS AND TSTMS OVR AREA BUT LOOKS LIKE HVY RAIN WILL BE PSHD TO NE. HI PSHG INTO WRN AREA SAT NGT WITH DCRS CLDS AND MOVG INTO ERN AREAS BY SUN EVE. MUCH COOLER AIR BHND FNT IN WRN AREA SAT..THEN SPRDG SE BY SUN. BIG TEMPS DIFFERENCE FM NW TO SE OVR CWA WITH FNT...GUID HAVING HARD TIME AND DID A LOT OF ADJSTG. FOR EXTND..RDG BUILDG BACK OVR AREA FIRST OF NXT WEEK WITH WAA SPRDG E. SOME CONCERN WITH WAA AND FNT THAT SOME SCTD SHWRS/TSTMS COULD DVLP LATE TUE IN WED BUT FOR NOW WIL KP IT DRY. COOL ON LABOR DAY BUT GETTING BACK TO NEAR NORMAL BY MID WEEK. .FSD...NONE WB
In the hours before
Special weather statement, Sep 3, 11:10 AM CDT, 5 hours 54 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1110 AM CDT FRI SEP 3 1999 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE ONLY PERTAINS TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS...A STATIONARY FRONT FROM NORTHEAST TO SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON IS EXPECTED TO MOVE SLOWLY SOUTHEAST INTO SOUTHEAST SOUTH DAKOTA TONIGHT. SDZ038>040-050-052>055-057>061-063>065-068-040500- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-CHARLES MIX-DAVISON-DOUGLAS- GREGORY-HANSON-HUTCHINSON-JERAULD-KINGSBURY-LAKE-MC COOK-MINER- SANBORN- INCLUDING THE CITIES OF...BROOKINGS...CHAMBERLAIN...HURON...MITCHELL 1110 AM CDT FRI SEP 3 1999 * FORECAST THROUGH MIDNIGHT: SPOTTY SHOWERS AND THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON...THEN ARE EXPECTED TO BECOME NUMEROUS EARLY TONIGHT. * SIGNIFICANT WEATHER: HEAVY RAIN. * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 700 PM. SDZ056-062-066-067-069-070-MNZ071-072-097-098-IAZ001-040500- CLAY-LINCOLN-MINNEHAHA-MOODY-TURNER-YANKTON-LINCOLN MN-LYON MN- PIPESTONE-ROCK-LYON IA- INCLUDING THE CITIES OF...SIOUX FALLS...YANKTON...LUVERNE...PIPESTONE... ROCK RAPIDS 1110 AM CDT FRI SEP 3 1999 * FORECAST THROUGH MIDNIGHT: SHOWERS AND THUNDERSTORMS...POSSIBLY WITH HEAVY RAIN...MAY SPREAD INTO THE AREA LATE THIS EVENING...AFTER 900 PM. * SIGNIFICANT WEATHER: HEAVY RAIN. * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 1000 PM . SDZ071-MNZ080-081-089-090-IAZ002-003-012>014-020>022-031-032-NEZ013- 014-040500- UNION-COTTONWOOD-JACKSON-MURRAY-NOBLES-BUENA VISTA-CHEROKEE-CLAY IA- DICKINSON-IDA-OBRIEN-OSCEOLA-PLYMOUTH-SIOUX-WOODBURY-DAKOTA-DIXON- INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...LE MARS... SIOUX CENTER...SIOUX CITY...SPENCER...SPIRIT LAKE...STORM LAKE 1110 AM CDT FRI SEP 3 1999 * FORECAST THROUGH MIDNIGHT: SHOWERS AND THUNDERSTORMS DEVELOPING TONIGHT ARE NOT EXPECTED UNTIL AFTER MIDNIGHT. * SIGNIFICANT WEATHER: NONE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. WILLIAMS
Special weather statement, Sep 3, 11:10 AM CDT, 5 hours 54 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1110 AM CDT FRI SEP 3 1999 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE ONLY PERTAINS TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS...A STATIONARY FRONT FROM NORTHEAST TO SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON IS EXPECTED TO MOVE SLOWLY SOUTHEAST INTO SOUTHEAST SOUTH DAKOTA TONIGHT. SDZ038>040-050-052>055-057>061-063>065-068-040500- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-CHARLES MIX-DAVISON-DOUGLAS- GREGORY-HANSON-HUTCHINSON-JERAULD-KINGSBURY-LAKE-MC COOK-MINER- SANBORN- INCLUDING THE CITIES OF...BROOKINGS...CHAMBERLAIN...HURON...MITCHELL 1110 AM CDT FRI SEP 3 1999 * FORECAST THROUGH MIDNIGHT: SPOTTY SHOWERS AND THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON...THEN ARE EXPECTED TO BECOME NUMEROUS EARLY TONIGHT. * SIGNIFICANT WEATHER: HEAVY RAIN. * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 700 PM. SDZ056-062-066-067-069-070-MNZ071-072-097-098-IAZ001-040500- CLAY-LINCOLN-MINNEHAHA-MOODY-TURNER-YANKTON-LINCOLN MN-LYON MN- PIPESTONE-ROCK-LYON IA- INCLUDING THE CITIES OF...SIOUX FALLS...YANKTON...LUVERNE...PIPESTONE... ROCK RAPIDS 1110 AM CDT FRI SEP 3 1999 * FORECAST THROUGH MIDNIGHT: SHOWERS AND THUNDERSTORMS...POSSIBLY WITH HEAVY RAIN...MAY SPREAD INTO THE AREA LATE THIS EVENING...AFTER 900 PM. * SIGNIFICANT WEATHER: HEAVY RAIN. * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 1000 PM . SDZ071-MNZ080-081-089-090-IAZ002-003-012>014-020>022-031-032-NEZ013- 014-040500- UNION-COTTONWOOD-JACKSON-MURRAY-NOBLES-BUENA VISTA-CHEROKEE-CLAY IA- DICKINSON-IDA-OBRIEN-OSCEOLA-PLYMOUTH-SIOUX-WOODBURY-DAKOTA-DIXON- INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...LE MARS... SIOUX CENTER...SIOUX CITY...SPENCER...SPIRIT LAKE...STORM LAKE 1110 AM CDT FRI SEP 3 1999 * FORECAST THROUGH MIDNIGHT: SHOWERS AND THUNDERSTORMS DEVELOPING TONIGHT ARE NOT EXPECTED UNTIL AFTER MIDNIGHT. * SIGNIFICANT WEATHER: NONE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. WILLIAMS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 5:31 PM CDT | Tornado Warning | FSD | McCook | 34 min |
| Sep 3, 5:55 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 50 min |
Nearby
Tornado Warnings in South Dakota, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.